Cybersickness, the end of Virtual Reality?

Luis Eduardo Garrido drove two hours between his university's campuses to try a virtual reality (VR) experience that was designed to treat obsessive-compulsive disorder and different types of phobias. Little did he know that he like many others had contracted cybersickness from the VR experience. He experienced dizziness and nausea so severe, he ended the simulation only five minutes after it began.


Closeup of a sick person wearing a virtual reality headset.
Illustration by Elizabeth Brockway/The Daily Beast

Cybersickness, a form of motion sickness, can affect users of VR technology. According to his study, Luis was a part of the 65 percent of people that experience cybersickness when interacting with virtual environments.


This type of motion sickness is caused when a person's brain receives conflicting signals from the body. A mismatch between what the brain expects and what it gets causes symptoms of dizziness, nausea, and fatigue. For some users, it can take hours to recover from the effects of cybersickness so it's recommended to take a 10- to 15-minute break every half hour to delay the onset of cybersickness.


"Without a far-reaching fix in the pipeline, this downright nasty side effects threaten to sideline VR to a few niche communities, and ultimately, spell doom for the metaverse."

With such adverse effects and so many users potentially affected by cybersickness, is VR technology and the metaverse doomed? Is there anything that developers can do to combat these adverse effects? Finding the root of the problem might be the only way.


Check out the full story here from Daily Beast.



14 views